Could my friend's cancer care be suffering because he's HIV positive?

1 answer | Last updated: Jul 20, 2010
A fellow caregiver asked...

A good friend of mine has cancer by his throat or lymphnode. He recently finished radiation treatment and has also taken a CAT scan. The lump he had in that area had shrunk but he can't quite swallow just yet. He spits a lot of mucus though, is that normal after radiation?

Also, it's been difficult for him and I am bothered of how he is being treated at a Queens hospital. For one thing he and I are getting confused as to which doctor is for what. One doctor tells him he can't do surgery because he'll die on the table. Another told him he would be able to eat by Thanksgiving; of course that did not happen.

He asked them what happens next and he got no answer except for he needs to wait awhile. Can't the cancer spread more as he waits? He feels like they don't care because he is also HIV positive. Is there any other doctor or treatments or something he could do? I want to find a doctor that shows he cares and would give that one-on-one understanding. Please advise me. Thank you

Expert Answers

Andrew Putnam, M.D. is a Palliative Care physician at Smilow Cancer Center at Yale New Haven Hospital and Yale University.

Difficulty swallowing is normal for a period of time after radiation. It varies by the amount and exact location of the radiation as well as whether certain chemotherapies were given at the same time. Unfortunately, sometimes doctors do disagree on treatments and possible outcomes and it can be very confusing for patients.
I am not sure about the other possible treatments as that is a question for his oncologist.
Yes there is a risk of cancer progressing in that time but after a treatment, a certain amount of time needs to pass before the doctors know if it worked or not. If possible in that hospital, I would request a palliative care consult for the one on one understanding he needs. Palliative care practitioners can help with understanding and care of patients while they are receiving these aggressive treatments